Washington, 2011

Dust Devil in Washington, May 18, 2011

May 18, 2011 · NWS OTX · 1 event in 1 county or zone

A dust devil was thought to be the cause of minor damage at a resident's house just southwest of Clayton, Washington. The region was located under a cool upper-level trough with fair cumulus at the time of the event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A dust devil was thought to be the cause of minor damage at a resident's house just southwest of Clayton, Washington. The region was located under a cool upper-level trough with fair cumulus at the time of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 18, 3:30 PM PST, 1 hour 2 minutes earlier.

Area forecast discussion, May 18, 3:30 PM PST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
430 PM PDT WED MAY 18 2011

.SYNOPSIS...WARMER CONDITIONS WITH MOUNTAIN SHOWERS AND A FEW
THUNDERSTORMS WILL SETTLE OVER THE REGION THROUGH THE REST OF THE
WORK WEEK. CONDITIONS WILL DETERIORATE WITH A SHOWERS AND
THUNDERSTORMS MORE COMMON ON SATURDAY AS A COLD FRONT MOVES
THROUGH THE REGION. COOLER AND UNSETTLED CONDITIONS WILL REMAIN
THROUGH THE BEGINNING OF NEXT WEEK.

&&

.DISCUSSION...
TONIGHT THROUGH THURSDAY...SATELLITE INDICATES A BROAD UPPER
LEVEL TROUGH CONTINUING TO DRIFT ACROSS THE WESTERN UNITED STATES
THIS AFTERNOON...WITH THE MAIN CENTER OF CIRCULATION APPARENTLY
OVER UTAH. THIS CIRCULATION IS PUMPING SOME DEEP WARP-AROUND
MOISTURE INTO THE IDAHO PANHANDLE AND THE SOUTHEASTERN ZONES.
OTHERWISE...THE BROAD PARENT TROUGH CONTINUES TO HOLD OVER THE
ENTIRE WESTERN USA...WITH A GRADUALLY MODERATING COLD POOL ALOFT.
THIS COLD POOL IS MAINTAINING STEEP VERTICAL LAPSE RATES AND
PROMOTING AFTERNOON INSTABILITY. THE MAIN THREAT OF ANY
SIGNIFICANT CONVECTIVE DEVELOPMENT AS A RESULT OF THIS INSTABILITY
WILL BE OVER THE PANHANDLE AND SOUTHEAST WHERE THE AFOREMENTIONED
DEEPER MOISTURE IS INTERFACING WITH THE INSTABILITY. DYNAMIC
FORCING IS WEAK IN THIS QUIET ZONE NORTH OF THE MAIN UPPER LOW
CIRCULATION...THUS OROGRAPHY WILL PLAY A DOMINANT ROLE IN
CONVECTIVE INITIATION AND MAINTENANCE THIS EVENING. EXPECT A
GENERAL DECREASE AND EVENTUAL DEATH AF ANY SHOWER AND THUNDERSTORM
ACTIVITY AS THE SUN SETS TONIGHT...WITH A FEW PATCHES OF MID LEVEL
CONVECTIVE DEBRIS CLOUDS MASKING THE MOON OVERNIGHT TONIGHT...WITH
RADIATIONAL COOLING AND LIGHT WINDS PROMOTING OVERNIGHT LOWS COOL
BUT NOT APPROACHING FREEZING AT ANY VALLEY LOCATIONS.

ON THURSDAY MODELS ARE IN DECENT AGREEMENT IN MAINTAINING A
SIMILAR FIELD OF MOTION OVER THE REGION...BUT WITH SOME BROADER
EXTENT OF THE DEEPER MOISTURE. STILL...A DEARTH OF DYNAMIC FORCING
OVER THE REGION WILL ONCE AGAIN IMPLY A HIGHLY OROGRAPHIC BIAS TO
ANY FURTHER CONVECTIVE POTENTIAL. ONCE AGAIN THE BEST INSTABILITY
WILL RESIDE OVER THE PANHANDLE WHERE THE 850MB THERMAL AXIS WILL
INTERSECT THE DEEPER MOISTURE. OTHERWISE SLIGHTLY MORE CLOUDY
CONDITIONS COMPLIMENTS OF MID LEVEL MOISTURE ADVECTING IN FROM THE
EAST WILL FILTER THE SUN. THIS REDUCED HEATING WILL NOT PREVENT
THURSDAY'S HIGHS FROM CRESTING ABOVE NORMAL AS THE INTER-TROUGH
LOW LEVEL AIR MASS MODIFIES FURTHER AND BECOMES MORE SEASONABLE.
/FUGAZZI

FOR THURSDAY NIGHT THROUGH SATURDAY MORNING..A WEAK INVERTED TROUGH
WILL HANG UP ACROSS FAR EASTERN WA AND THE ID PANHANDLE FRIDAY...CREATING
AN AXIS OF HIGHER INSTABILITY. HOW MUCH SO REMAINS UNCERTAIN. THE MODELS
DEPICTION OF SHOWER ACTIVITY SEEMS SOMEWHAT OVERDONE AS THEY BLOSSOM
SFC DEWPOINTS SOMEWHAT UNREALISTICALLY FRIDAY AM ACROSS THE AFOREMENTIONED
REGION. OTHERWISE...EXPECT TEMPERATURES TO WARM FURTHER ABOVE
NORMAL BY FRIDAY AS SHORTWAVE RIDGING APPROACHES FROM THE WEST.
/NEUMAN

SATURDAY THROUGH TUESDAY...THE INLAND NORTHWEST TRANSITIONS TO A
SLIGHTLY MORE ACTIVE PATTERN AS A SERIES OF SHORTWAVE SYSTEMS COME
IN FROM THE PACIFIC. THE FIRST MOVES THROUGH SATURDAY...WITH A
BRIEF AREA OF ISENTROPIC LIFT COMING IN AHEAD OF AN OCCLUDING
FRONT. THE WEST/SOUTHWEST FLOW WILL GENERALLY FOCUS THE HIGHEST
PRECIPITATION THREAT TOWARD THE NORTHERN MOUNTAINS AND PANHANDLE.
INCREASED CONVECTIVE INSTABILITY HERE WILL ALSO ADD TO THE THREAT
IN THE AFTERNOON...AS WELL AS ADD A SLIGHT CHANCE FOR
THUNDERSTORMS. THE LOWEST OVERALL PRECIPITATION RISK WILL BE
TOWARD LEE OF THE CASCADES AND L-C VALLEY THANKS TO SOME
DOWNSLOPING. THAT WAVE LIFTS NORTH-NORTHEAST THROUGH SUNDAY INTO
EARLY MONDAY...SHIFTING THE PRIMARY SHOWER THREAT TOWARD THE
MOUNTAINS. THE NEXT LOW BEGINS TO DIVE SOUTH ALONG THE PACIFIC
COAST BEFORE SHIFTING TOWARD THE GREAT BASIN BETWEEN MONDAY AND
TUESDAY. THOUGH MODELS DISAGREE OVER THE PRECISE TIMING AND
TRACK...MODELS GENERALLY BRING AN INVERTED SURFACE
TROUGH/DEFORMATION ZONE TO THE NORTHEAST HALF OF THE CWA. THIS
WILL RENEW THE THREAT OF PRECIPITATION ACROSS THE AREA. MOST
GUIDANCE FOCUSES THE BEST CHANCES OVER THE NORTH TO EASTERN CWA.
THE EXCEPTION IS THE ECMWF. TWO OF THE THREE PAST RUNS IT HAS
PLACED THE TROUGH AND ACCOMPANYING PRECIPITATION THREAT FURTHER
SOUTHWEST. THIS DEGRADES CONFIDENCE IN THE DETAILS OF THE FORECAST
BY EARLY NEXT WEEK...HOWEVER THERE WILL BE A GENERAL INCREASED
THREAT OF PRECIPITATION ACROSS THE REGION. AS FOR
TEMPERATURES...AFTER SEASONAL VALUES SATURDAY LOOK FOR A RETURN
TO BELOW NORMAL TEMPERATURES. /JCOTE

&&

.AVIATION...
00Z TAFS...A GENERAL TROUGH OVER THE WESTERN US CONTINUES TO
PROMOTE COOL TEMPERATURES ALOFT THUS ALLOWING ISOLATED INSTABILITY
SHOWERS OVER MOUNTAINS THIS AFTERNOON. DEEPER MOISTURE ROTATING UP
FROM THE SOUTH INTO THE IDAHO PANHANDLE AND PALOUSE REGION HAS
ALLOWED SCATTERED SHOWERS TO DEVELOP...AND THERE IS A
POSSIBILITY OF A BRIEF THUNDERSTORM SOUTH OF A LINE FROM KMLP TO
KALW THIS EVENING...WITH THE KPUW AND KLWS TAF SITES MOST AT RISK
FOR EXPERIENCING A SHOWER OR BRIEF THUNDERSTORM THIS EVENING.
AFTER 03Z ALL SHOWER AND THUNDERSTORM ACTIVITY WILL CEASE...WITH
CLEARING SKIES OVER THE REGION THROUGH THE NIGHT. ON THURSDAY
CUMULUS FIELDS WILL RE- DEVELOP AFTER 18Z- 20Z AND ISOLATED TO
SCATTERED SHOWERS WITH POSSIBLE ISOLATED THUNDERSTORMS WILL RE-
DEVELOP OVER THE SAME AREA AS TODAY. VFR CONDITIONS EXPECTED AT
ALL TAF SITES THROUGH 00Z WEDNESDAY OUTSIDE OF THUNDERSTORM CORES.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        44  72  49  73  49  70 /  10  10   0  10  10  40
COEUR D'ALENE  42  73  47  72  47  71 /  10  10  10  20  20  50
PULLMAN        40  70  43  69  46  68 /  20  10  10  20  10  40
LEWISTON       44  75  48  75  50  72 /  30  10  10  20  10  30
COLVILLE       41  76  45  79  50  73 /  10  10  10  10  10  50
SANDPOINT      39  72  44  73  45  70 /  10  10  10  30  20  50
KELLOGG        41  68  45  70  46  67 /  40  20  20  30  30  50
MOSES LAKE     42  75  44  78  48  74 /   0   0   0  10  10  20
WENATCHEE      45  73  48  76  51  71 /  10  10   0  10  10  20
OMAK           42  75  43  78  49  73 /   0  10  10  10  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 18, 6:05 AM PST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
705 AM PDT WED MAY 18 2011

IDZ001>004-WAZ031-036>038-042-043-191415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-NORTHEAST BLUE MOUNTAINS-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
705 AM PDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SEVERAL RIVERS CONTINUE TO RUN HIGH DUE TO RECENT RAIN AND
MOUNTAIN SNOW MELT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ABOVE AVERAGE TEMPERATURES THURSDAY...FRIDAY...AND SATURDAY WILL
CAUSE RAPID MOUNTAIN SNOW MELT. MOST RIVERS AND STREAMS WILL
EXPERIENCE RISES THIS WEEKEND INTO EARLY NEXT WEEK.

IDZ026-027-WAZ032>035-041-044-191415-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
WATERVILLE PLATEAU-
705 AM PDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Stevens

When
May 18, 4:32 PM PST to 4:40 PM PST
Where
Stevens County, 1.68 mi WSW of Clayton to 1.76 mi WSW of Clayton
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
47.989, -117.583

A resident located southwest of Clayton, WA sustained minor damage to her trailer when a strong dust devil moved across her property. The dust devil ripped siding off of both sides of her trailer. The siding landed in her neighbor’s horse pasture. It also picked up her trampoline and threw it several feet. There were no injuries. Damage costs were estimated.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301950.